Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

August 2, 2021Chambers County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 2, 2021, 6:26 PM CDT for Chambers County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 6:26 PM CDT (23:26 UTC)
Expired
Aug 2, 2021, 7:15 PM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX

County Chambers County, TX

The radar

The Houston radar (KHGX), 53 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS84 KHGX 022326
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
626 PM CDT Mon Aug 2 2021
 
TXZ214-439-030015-
Chambers TX-Bolivar Peninsula TX-
626 PM CDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Point, or 15 miles southeast of Beach City, moving east at 20
mph.

This thunderstorm has a history of producing winds in excess of 30 
mph.

This storm will remain over mainly rural areas of northeastern
Galveston and southeastern Chambers Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2956 9446 2956 9447 2955 9447 2954 9448
      2953 9448 2954 9449 2953 9449 2952 9476
      2960 9474 2962 9471 2967 9445
TIME...MOT...LOC 2325Z 264DEG 16KT 2958 9467 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:58 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 2, 5:58 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
558 PM CDT Mon Aug 2 2021

.AVIATION...

Can't really find the weak front anymore but there are a plethora
of outflow boundaries and sea breeze collisions going on that
should keep convection active for the next couple of hours. No
real confidence on when and where convection will fire overnight
and was conservative with the TAFs as models have lacked
consistency and accuracy. Could get a mix of MVFR/IFR ceilings
over north TAF sites prior to sunrise with the better potential
for convection closer to the coast. 43

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT Mon Aug 2 2021/

DISCUSSION...

A very weak cold front is drifting southward across the region,
fueling the development of showers and thunderstorms today. We'll
continue to see storms crop up as the front slowly sags southward
through tonight into tomorrow before it eventually stalls out near
the coast. Some heavy rainfall may pile up on the warm side of the
front, but fortunately the consensus of the guidance for now
places that rainfall offshore over the Gulf of Mexico. The
progress of the front will need to be monitored to ensure that
remains the case.

In the longer term, look for typical early August conditions to
return, and while this means we'll likely see at least some
showers and storms pop up each afternoon, they will be scattered
about the seabreeze. Those who don't see rain on any given day can
look for high temperatures to push back into the middle 90s, with
peak heat index values in the triple digits.

SHORT TERM [Through Tuesday Night]...

It is getting increasingly difficult to tell where the cold front
is...if the surface feature even remains at all. There is precious
little difference between the pre- and post-frontal airmasses, and
convective outflow has made a complete mess of the surface wind
field. This has likely had a pretty significant impact on the
amount of thunderstorm development in the area today, with a lack
of surface convergence resulting in a quieter than expected day as
far as storms are concerned. That's not to say it's been
completely dry - where rain has fallen, the ample moisture has
allowed for a quick couple of inches to fall in isolated spots.
Fortunately, storm motion has been enough to keep things from
getting out of hand, even in these localized wet spots.

Going forward, it appears that it may be better to look for more
coherent rain to form up along the frontal surface just above the
surface, without much coherent surface structure to look for. As a
result, a new band of more organized rain and storms is forming up
relatively close to where the surface front was this morning. That
will likely become the main focus for rain overnight as it sags
southward.

I know guidance has been of little to negative help today, but
given the amount of moisture present in the atmosphere, and a
front just above the surface that appears to be re-organizing
rainfall, I've got to pay attention to the fact that some large
totals are showing up in the CAM guidance just on the warm side of
the front over the next 24-36 hours. The good news is that there
is pretty strong consensus that in our area, the heaviest rain
looks to fall over the Gulf of Mexico, just offshore. The bad news
is that there is really nothing that says the bulk of guidance
won't be wrong yet again, and just offshore is but a small error
from being just onshore. Given that convective outflow has pushed
to within several miles of the coast already, my forecast does go
along with this idea, as it conceptually seems match with obs.
Let's just say I'm not the most confident about how things will
play out, though.

On the bright side, temperatures tomorrow should be at least a few
degrees cooler! And with some modestly drier air filtering in from
the north/northeast, low temperatures tomorrow night look
refreshingly cooler (I can't believe I'm calling lows around 70
refreshingly cooler)...at least...north of the Houston metro.

LONG TERM [Wednesday Through Monday]...

Showers and thunderstorm chances will gradually decrease across most
of the region by Wednesday as a ridge of high pressure builds in
over central TX. Southeast TX will be split between drier air
inland and precipitation chances along the coastal areas as the
frontal boundary mentioned in the short term discussion continues
quasi-stationary near the coast or just offshore. There will be a
sharp gradient in PWAT values across the area with values 2.0
inches south of I-10. Have kept PoP chances mainly for areas south
of I-10 for Wed. Convection returns to the region towards the end
of the week as the aforementioned boundary retreats back north
and a weak shortwave trough moves north of the region. Upper-level
dynamic and sfc convergence will allow for increasing showers and
storms over the area Thursday and Friday.

As we head into the weekend, sfc high pressure over the southeastern
CONUS strengthens, bringing back warm southerly flow and Gulf
moisture into the region. Typical summertime pattern is expected
with seabreeze showers/storms mainly in the afternoon. A few
disturbances/inverted trough will be moving along the southerly flow
aloft Sunday and beyond, resulting in a continuation for
precipitation chances early next week. Near to below normal
temperatures are expected through Friday before climbing back to
near average during the weekend.

MARINE...

Light to moderate flow is expected throughout the week. A weak cold
front will approach the coastal waters late tonight and stalls near
the coast or just offshore. Scattered to numerous showers and
thunderstorms are expected along the boundary and since the boundary
will stall over the waters, this unsettled weather is expected to
continue at least through Wednesday. Gusty winds and higher seas are
possible with any strong storms. Moderate offshore flow is expected
Sat and Sun as pressure gradient strengthens over central TX.  Wave
heights will remain between 1-2 ft through the week, gradually
increasing to 3-5 ft this upcoming weekend. SCEC conditions will be
possible at times, especially Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  91  72  92  73 /  20  30  10  10   0
Houston (IAH)              77  91  75  94  75 /  50  50  30  20  20
Galveston (GLS)            80  89  79  90  80 /  70  70  40  40  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Local storm report, Aug 2, 5:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
554 PM CDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     MARINE TSTM WIND 4 ESE SHOREACRES        29.59N 94.95W
08/02/2021  M44 MPH          GMZ335             TX   MESONET

            GALVESTON BAY BUOY OBSERVED A WIND GUST OF
            38 KNOTS (44 MPH).

&&

CB
Special weather statement, Aug 2, 6:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
626 PM CDT Mon Aug 2 2021

TXZ214-439-030015-
Chambers TX-Bolivar Peninsula TX-
626 PM CDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Point, or 15 miles southeast of Beach City, moving east at 20
mph.

This thunderstorm has a history of producing winds in excess of 30
mph.

This storm will remain over mainly rural areas of northeastern
Galveston and southeastern Chambers Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2956 9446 2956 9447 2955 9447 2954 9448
      2953 9448 2954 9449 2953 9449 2952 9476
      2960 9474 2962 9471 2967 9445
TIME...MOT...LOC 2325Z 264DEG 16KT 2958 9467

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:49 PM CDTSpecial Marine WarningHGX41 min
Aug 2, 6:44 PM CDTTornado Warning Tornado observedHGXChambers, Galveston46 min
Aug 2, 6:45 PM CDTSpecial Marine WarningHGX45 min
Aug 2, 6:55 PM CDTTornado Warning Tornado observedHGXChambers35 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.